Alert archive / Nevada / High Wind Watches in 2008

High Wind Watch 16, NWS Las Vegas, NV

May 20, 2008Esmeralda County, Lincoln County, Nye County, Nevada

NWS Las Vegas, NV issued this high wind watch at May 20, 2008, 4:23 AM PDT for Esmeralda County, Lincoln County, Nye County, Nevada. It took effect at May 20, 2008, 10:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 20, 2008, 4:23 AM PDT (11:23 UTC)
In effect from
May 20, 2008, 10:00 PM PDT
Expired
May 20, 2008, 11:59 AM PDT
In force
Issued by
NWS Las Vegas, NV

Counties Esmeralda County, NV, Lincoln County, NV, Nye County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 11.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2008-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2008-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5042 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at May 20, 4:00 AM PDT, 23 minutes earlier.

Area forecast discussion, May 20, 4:00 AM PDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
400 AM PDT TUE MAY 20 2008

.SYNOPSIS...A STRONG AREA OF HIGH PRESSURE WILL GIVE WAY TO A STRONG
PACIFIC LOW PRESSURE SYSTEM WHICH WILL REACH NORTHERN CALIFORNIA
THIS AFTERNOON. INCREASING SOUTHWEST WINDS WILL COMBINE WITH HOT
AND DRY WEATHER TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS THIS
AFTERNOON AND EVENING. THE UPPER LOW IS THEN FORECAST TO PLUNGE INTO
SOUTHERN NEVADA AND SURROUNDING AREAS TOMORROW THROUGH THE END OF
THE WEEK...BRINGING A DRAMATIC COOLING TREND AND ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS.
&&

.SHORT TERM...VERY COMPLICATED WEATHER SITUATION IS UNFOLDING PRETTY
MUCH AS ADVERTISED. SATELLITE SHOWS POWERFUL UPPER LOW OFFSHORE OF
BRITISH COLUMBIA BEGINNING TO ELONGATE SOUTHWARD UNDER THE INFLUENCE
OF STRONG JET STREAK DIGGING ON ITS SOUTHWESTERN FLANK. THIS IS THE
BEGINNING OF A PROCESS THAT WILL DIG THE BASE OF THE TROUGH ALL THE
WAY DOWN INTO THE MOJAVE DESERT BY TOMORROW AFTERNOON...WITH AN
UNSEASONABLY STRONG CUTOFF LOW FORMING OVER THE DESERT SOUTHWEST
THEREAFTER. THE 00Z MODELS SHOW MINOR CHANGES TO THE FORECAST
POSITION AND TRACK OF THE LOW. MORE CHANGES SUCH AS THESE WILL
PROBABLY CONTINUE RIGHT UP UNTIL THE CUTOFF LOW FORMS...AND DO NOT
WANT TO GET HUNG UP ON UNCERTAIN DETAILS. FOCUSING ON THE MAIN
HAZARDS...EXCESSIVE HEAT WILL CONTINUE FOR ONE MORE DAY TODAY. WINDS
WILL BE A MAJOR CHALLENGE. NMM AND ARW MODELS STILL SUGGEST A
DOWNSLOPE WIND EVENT IN THE LEE OF THE SIERRA TONIGHT. LOW HEIGHT OF
CRITICAL LEVEL IN THE CROSS SECTION IS THE MOST IMPRESSIVE FEATURE.
UPGRADED HIGH WIND WATCH TO A WARNING FOR THE EASTERN SIERRA SLOPES
AND THE OWENS VALLEY...AND KEPT THE TIMING INTACT. MODELS SHOW THE
BEST SIGNATURE OVERNIGHT...BUT WE HAVE SEEN SEVERAL EVENTS IN WHICH
THE HIGH WINDS OCCURRED IN THE LATE AFTERNOON DESPITE THE PEAK MODEL
SIGNATURE OCCURRING OVERNIGHT. FARTHER SOUTH...UPGRADED THE SAN
BERNARDINO COUNTY HIGH WIND WATCH TO A WIND ADVISORY. WINDS WILL
PROBABLY START IN THE NORTHWEST PART OF THE COUNTY THIS AFTERNOON
AND SPREAD FARTHER SOUTH AND EAST TONIGHT AND TOMORROW...BUT LEFT
THE TIMING INTACT FOR THE WHOLE COUNTY FOR THE SAKE OF BREVITY.
EXPECT BORDERLINE WIND ADVISORY CONDITIONS IN PARTS OF CLARK AND
MOHAVE COUNTIES AS WELL LATE THIS AFTERNOON...BUT EXTENT AND
DURATION OF GUSTS WILL BE CLOSE. THE INCREASING WINDS THIS AFTERNOON
WILL ALSO LEAD TO CRITICAL FIRE WEATHER CONDITIONS...AND THE RED
FLAG WARNING REMAINS IN EFFECT. THE SURFACE COLD FRONT WILL INVADE
FROM THE NORTHWEST TONIGHT AND PASS THROUGH ALL OF THE CWFA BY
WEDNESDAY AFTERNOON...BRINGING A WIND SHIFT AND THE POSSIBILITY OF
STRONG NORTHERLY WINDS. NMM SHOWS 30-40 KNOT NORTHERLY WINDS IN
PORTIONS OF ESMERALDA...NYE AND LINCOLN COUNTIES BEGINNING TONIGHT
AND CONTINUING THROUGH THE DAY TOMORROW. THIS AREA FREQUENTLY SEEMS
TO GET MUCH STRONGER WINDS THAN ONE WOULD EXPECT...SO HOISTED A HIGH
WIND WATCH FOR TONIGHT THROUGH WEDNESDAY NIGHT. THESE WINDS WILL
USHER IN MUCH COOLER AIR...WITH HIGH TEMPS FALLING 20-30 DEGREES IN
MOST AREAS FROM TUESDAY TO THURSDAY. UNSTABLE AIR ASSOCIATED WITH
THE COLD CORE UPPER LOW WILL ALSO LEAD TO A CHANCE OF
THUNDERSTORMS...ESPECIALLY OVER THE EASTERN ZONES.

.LONG TERM...FRIDAY TO MONDAY...STILL LOOKING FOR UPPER LOW OVER
SOUTHERN NEVADA / SOUTHERN CALIFORNIA AREA AT START OF PERIOD.
MODELS SO DIFFER IN EXACT PLACEMENT BUT NOT ENOUGH TO CHANGE THE
SENSIBLE WEATHER MUCH. AREA WILL SEE THE A DIURNAL PATTERN IN THE
PRECIPITATION ASSOCIATED WITH THE UPPER LOW...WITH THUNDERSTORM
ACTIVITY MOSTLY IN THE DAY DUE TO SURFACE HEATING AND LESS COVERAGE
AND SHOWERS AT NIGHT. DID INCREASE THE POPS FOR MOST OF THE AREA ON
FRIDAY NIGHT AND SATURDAY AS LOW MOVES EAST AND BRINGS IT COLD CORE
OVER THE AREA. STILL ANOTHER REINFORCING WAVE WILL MOVE SOUTH ON THE
BACKSIDE OF THE TROUGH SATURDAY AND THEN THIS ONE WILL MOVE EAST AS
WELL ON SUNDAY BUT ON A BIT FURTHER NORTH TRACK. THIS WILL BRING AN
INCREASE IN POPS FOR THE SIERRA ZONES THEN. THE WHOLE SYSTEM BEGINS
MOVING OUT ON MONDAY AND WE SHOULD BE PRETTY MUCH DRY BY NEXT
TUESDAY. TEMPERATURES WILL TAKE A GRADUAL UPWARD MOVE SATURDAY
ON...BUT WILL STAY BELOW NORMAL.
&&

.AVIATION...FOR MCCARRAN...LIGHT SOUTH WINDS IN THE MORNING WILL
INCREASE IN THE AFTERNOON TO THE 15 TO 20 KT RANGE WITH HIGHER GUSTS
FROM THE SOUTHWEST. AROUND 14-15Z WEDNESDAY A FRONT WILL MOVE
THROUGH THE VALLEY AND SWITCH THE WINDS TO THE NORTH AND CONTINUED
IN THE 15-20KT RANGE AND GUSTY. THURSDAY ON THROUGH SUNDAY WILL SEE
A CHANCE FOR AFTERNOON THUNDERSTORMS TO BE IN THE AREA.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THE RIDGE OVER THE AREA THAT HAS BROUGHT THE
UNSEASONABLY HOT TEMPERATURES WILL BEGIN TO BREAK DOWN AFTER TODAY
AS A PACIFIC STORM APPROACHES. WINDS WILL INCREASE LATE THIS MORNING
TO THE 15 TO 25 KNOT RANGE WHILE WHATEVER CLOUD COVER THERE WILL BE
IS OF THE CIRRUS TYPE. STRONG DOWNSLOPE WINDS ARE POSSIBLE ON THE
EAST SLOPES OF THE SIERRA AND IN THE OWENS VALLEY LATE THIS
AFTERNOON AND INTO TONIGHT. WEDNESDAY MORNING WILL SEE A COLD FRONT
MOVE THROUGH THE AREA AND BRING A SHIFT IN WIND DIRECTION TO THE
NORTHWEST TO NORTH. THURSDAY THROUGH THE WEEKEND WILL SEE AFTERNOON
CONVECTION OVER THE AREA AS UNSTABLE AIR MOVES IN BEHIND THE FRONT.
&&

.FIRE WEATHER...A RED FLAG WARNING IS IN EFFECT FROM 1 PM UNTIL 9 PM
TODAY FOR MOST OF SOUTHERN NEVADA...NORTHWEST ARIZONA AND PARTS OF
SOUTHEAST CALIFORNIA. INCREASING SOUTHWEST WINDS...WITH GUSTS NEAR
40 MPH POSSIBLE...WILL DEVELOP THIS AFTERNOON ALONG WITH RECORD
BREAKING HIGH TEMPERATURES AND SINGLE DIGIT RELATIVE HUMIDITY
VALUES. IN ADDITION...CONDITIONS COULD BE FAVORABLE FOR STRONG
DOWNSLOPE WINDS...POTENTIALLY OVER 60 MPH...ALONG THE EAST SLOPES OF
THE SOUTHERN SIERRA LATE THIS AFTERNOON AND EVENING.
&&

.CLIMATE...RECORD BREAKING HIGH TEMPERATURES ARE EXPECTED ACROSS THE
MOJAVE DESERT AND SOUTHERN GREAT BASIN AGAIN TODAY. RECORD HIGH
MINIMUM TEMPERATURES ALSO LOOK POSSIBLE AT LAS VEGAS. RECORDS FOR
SEVERAL STATIONS IN OUR AREA...AS WELL AS SOME STATISTICS ON TRIPLE
DIGIT TEMPERATURES FOR LAS VEGAS ARE BELOW.

RECORD HIGHS...

LOCATION        TUESDAY
                5/20

LAS VEGAS       102/2005
BISHOP           96/1984
DAGGETT         103/1984
NEEDLES         109/2005

* INDICATES THE LAST TIME A RECORD HIGH WAS REACHED.

RECORD HIGH MINIMUMS FOR LAS VEGAS...
5/20...77/2006 AND PREVIOUS YEARS
5/21...76/2005

FOR LAS VEGAS...THE AVERAGE DATE OF THE FIRST TRIPLE DIGIT
TEMPERATURE IS MAY 25TH. THE EARLIEST TRIPLE DIGIT TEMPERATURE WAS
ON MAY 1 1947. THE LATEST OCCURRENCE OF THE FIRST 100 DEGREE OR
BETTER TEMPERATURE WAS JUNE 30 1965. THE ALL-TIME MONTHLY HIGH
TEMPERATURE FOR MAY IS 109 DEGREES. THAT HAS OCCURRED ON MAY 26 1951
AND MAY 28 2003.
&&

NV...RED FLAG WARNING FROM 1 PM TO 9 PM PDT TODAY FOR NVZ460>465.
     EXCESSIVE HEAT WARNING FROM NOON TO 7 PM PDT TODAY FOR
     NVZ016-017-020>022.
     HIGH WIND WATCH FROM 10 PM TONIGHT TO 10 PM PDT WEDNESDAY NIGHT
     FOR NVZ014-015.
AZ...RED FLAG WARNING FROM 1 PM TO 9 PM MST TODAY FOR AZZ102.
     EXCESSIVE HEAT WARNING FROM NOON TO 7 PM MST TODAY FOR
     AZZ002-003-036.
CA...RED FLAG WARNING FROM 1 PM TO 9 PM PDT TODAY FOR CAZ226-228.
     HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO 6 AM PDT
     WEDNESDAY MORNING FOR CAZ519-520.
     EXCESSIVE HEAT WARNING FROM NOON TO 7 PM PDT TODAY FOR
     CAZ522>527.
     WIND ADVISORY FROM 3 PM THIS AFTERNOON THROUGH 9 PM PDT
     WEDNESDAY EVENING FOR CAZ523>526.
&&

MORGAN/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, May 19, 5:11 AM PDT, 23 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
511 AM PDT MON MAY 19 2008

AZZ003-NVZ016-017-020-022-200700-
NORTHWEST DESERTS-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
511 AM PDT MON MAY 19 2008 /511 AM MST MON MAY 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

RECORD HIGH TEMPERATURES ARE EXPECTED AGAIN TODAY...WITH READINGS
A FEW DEGREES HOTTER THAN YESTERDAY. AN EXCESSIVE HEAT WARNING IS
IN EFFECT.

REMEMBER THESE SAFETY TIPS WHEN EXTREME HEAT THREATENS:

*DRINK PLENTY OF FLUIDS
*WEAR LIGHT COLORED CLOTHING AND APPLY SUN SCREEN
*STAY OUT OF DIRECT SUNLIGHT...OR REMAIN INDOORS WITH
AIR-CONDITIONING...IF AVAILABLE
*AVOID ALCOHOL AND CAFFEINATED BEVERAGES SUCH AS COFFEE...SODA AND
TEA
*USE WET CLOTHS OR BLUE COOLER PACKS ON THE FACE...WRISTS OR NECK
FOR A QUICK COOL-DOWN
*REMEMBER YOUR PETS...THEY NEED PLENTY OF FRESH DRINKING WATER AND
SHADE TO BE PROTECTED FROM EXTREME HEAT
*IF HEAT ILLNESS OCCURS...CONTACT YOUR PHYSICIAN OR CALL 911
 IMMEDIATELY

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

IT WILL REMAIN HOT TUESDAY...AND SOUTHWEST WINDS WILL INCREASE AS
WELL. AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR TUESDAY...ALONG
WITH A FIRE WEATHER WATCH FOR THE POSSIBILITY OF CRITICAL FIRE
WEATHER CONDITIONS. MUCH COOLER TEMPERATURES ARE EXPECTED FOR
WEDNESDAY THROUGH SUNDAY...ALONG WITH A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURE.

AZZ002-036-CAZ522>527-NVZ021-200700-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
511 AM PDT MON MAY 19 2008 /511 AM MST MON MAY 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

RECORD HIGH TEMPERATURES ARE EXPECTED AGAIN TODAY...WITH READINGS
A FEW DEGREES HOTTER THAN YESTERDAY. AN EXCESSIVE HEAT WARNING IS
IN EFFECT.

REMEMBER THESE SAFETY TIPS WHEN EXTREME HEAT THREATENS:

*DRINK PLENTY OF FLUIDS
*WEAR LIGHT COLORED CLOTHING AND APPLY SUN SCREEN
*STAY OUT OF DIRECT SUNLIGHT...OR REMAIN INDOORS WITH
AIR-CONDITIONING...IF AVAILABLE
*AVOID ALCOHOL AND CAFFEINATED BEVERAGES SUCH AS COFFEE...SODA AND
TEA
*USE WET CLOTHS OR BLUE COOLER PACKS ON THE FACE...WRISTS OR NECK
FOR A QUICK COOL-DOWN
*REMEMBER YOUR PETS...THEY NEED PLENTY OF FRESH DRINKING WATER AND
SHADE TO BE PROTECTED FROM EXTREME HEAT
*IF HEAT ILLNESS OCCURS...CONTACT YOUR PHYSICIAN OR CALL 911
 IMMEDIATELY

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

IT WILL REMAIN HOT TUESDAY...AND AN EXCESSIVE HEAT WARNING IS IN
EFFECT FOR TUESDAY AS WELL. MUCH COOLER TEMPERATURES ARE EXPECTED FOR
WEDNESDAY THROUGH SUNDAY...ALONG WITH A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURE.

AZZ001-CAZ519-520-NVZ014-015-018-019-200700-
NORTHWEST PLATEAU-EASTERN SIERRA SLOPES-OWENS VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-
511 AM PDT MON MAY 19 2008 /511 AM MST MON MAY 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOUTHWEST WINDS WILL INCREASE ON TUESDAY...AND A FIRE WEATHER
WATCH IS IN EFFECT FOR THE POSSIBILITY OF CRITICAL FIRE WEATHER
CONDITIONS. THERE IS A CHANCE OF A DOWNSLOPE WIND EVENT IN THE LEE
OF THE SIERRA TUESDAY NIGHT...BUT THE OCCURRENCE AND STRENGTH ARE
BOTH STILL UNCERTAIN. MUCH COOLER TEMPERATURES ARE EXPECTED FOR
WEDNESDAY THROUGH SUNDAY...ALONG WITH A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURE.

CAZ521-200700-
WHITE MOUNTAINS OF INYO COUNTY-
511 AM PDT MON MAY 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER IS NOT EXPECTED ON TUESDAY. MUCH COOLER
TEMPERATURES ARE EXPECTED FOR WEDNESDAY THROUGH SUNDAY...ALONG
WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURE.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 4:23 AM PDTHigh Wind WarningVEFEsmeralda, Nye32 hr
May 20, 4:23 AM PDTWind AdvisoryVEFClark, Esmeralda, Lincoln, Nye43 hr
May 20, 2:49 PM PDTRed Flag WarningVEFClark, Lincoln29 hr

Nearby

High Wind Watches in Nevada, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.